Minnesota, 2017

Winter Storm and Winter Weather in Minnesota, January 24 to 25, 2017

January 24 to 25, 2017 · NWS FSD · 8 events in 8 counties and zones

Heavy snow spread into the southern edge of Minnesota from south to north during the afternoon of January 24th, and continued through the night and into the morning of January 25th. Winds of 20 to 30 mph created significant blowing and drifting of the snow, closing some roads.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy snow spread into the southern edge of Minnesota from south to north during the afternoon of January 24th, and continued through the night and into the morning of January 25th. Winds of 20 to 30 mph created significant blowing and drifting of the snow, closing some roads. Some schools closed for the day or closed early on January 24th, and many also closed for the day or opened late on January 25th. Several businesses also closed. The snow accumulated as much as 7 inches near the southern border of the state, with lesser accumulations to the north. The blowing and drifting there made travel extremely difficult in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 24, 2:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 24, 2:56 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
256 PM CST Tue Jan 24 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CST Tue Jan 24 2017

Focus remains on the winter storm bearing down on the region this
afternoon into Wednesday. The main precipitation focus will be along
an area of mid level frontogenesis around the 700 mb level. The
initial frontogenetic band is following a much slower progress than
previous model runs indicated, however still expect a major impact
to the evening rush hour commute for areas along and south of I-90,
and northwest into the Huron area. Models in strong agreement that
the frontogenetic band will lift northward into the I-90 corridor
late afternoon and evening, before diminishing as a second
frontogenetic band takes over across extreme southeast SD and
northwest Iowa late evening through the overnight hours tonight.
Moderate to heavy snowfall rates can be expected with the
frontogenetic band, with model soundings indicating some weak
elevated instability above the frontogenetic layer in extreme
southeast SD and northwest Iowa allowing some locally heavy snowfall
rates of 1+ inch per hour.

With the surface low center tracking eastward across the southern
plains this evening into Wednesday morning, snowfall will continue
in the deformation band on the back side of the low through daybreak
Wednesday. Snowfall intensity will decrease as the frontogenesis
likewise diminishes in the early morning, however the accumulating
snowfall will not be over. Light snow will persist through mid
morning Wednesday, then taper off from west to east Wednesday
afternoon. Heaviest snow amounts remain pegged for southeast SD in
the Missouri Valley and areas south of I-90, extending into
northwest Iowa, where the frontogenetic bands will have greatest
impact. Nine to 14 inches is possible in this area, with amounts
decreasing rapidly to the north of I-90. Only 2 to 5 inches expected
in the highway 14 corridor, including Brookings, Huron and Marshall.
Sioux Falls/Mitchell/Worthington/I-90 will be on the northern edge
of the heaviest snow band, with Yankton/Elk Point/Le Mars/Storm Lake
on the south edge. Would not be surprised to see the southern side
of Sioux Falls see higher amounts than the northern side of the city.

Winds will increase from the north northeast late evening and
tonight, turning northwest on Wednesday. Winds will average 15 to 25
mph with higher gusts. Some blowing and drifting is possible, but
given the wet, heavy nature of the snow, do not think that it will
be a large concern. It will likely impact visibility during the
snowfall, reducing it at times, but it is not expected to create
true blizzard conditions. Temperatures will remain somewhat steady
overnight, then fall slightly late tonight into Wednesday. Highs
Wednesday will be in the 20s.

Headlines remain in good shape, so will leave them going as is.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CST Tue Jan 24 2017

Quieter weather pattern in the extended with amplified northwest
flow prevailing through the middle portions of next week. Could
still see some light snow lingering into tomorrow evening, with a
little blowing snow.  Have sided with CONSMOS values on winds
Wednesday night into Thursday morning. On the backside of the
departing system, will see 925 hpa temps tumble to around -10C
resulting in below normal temperatures on Thursday into Friday.
Temperatures moderate into the weekend, though remaining snow pack
will limit the potential warming.

Doesn't appear as though there will be any large scale precipitation
systems in the next week. Have removed spurious pops through the
extended but left pops across southwest Minnesota next Tuesday as
more organized system drops down in northwest flow.  Right now,
appears that the focus would be further east, but could get brushed
by the system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CST Tue Jan 24 2017

Snow system will continue to impact the area through the TAF
period. Could see some mesoscale banding, especially at the KSUX
and KFSD taf sites that reduce visibilty to 1/4 or less through
06Z/Wednesday morning. Thereafter, looking at more steady snowfall
rates, but increasing northerly winds will create periods of
blowing snow. Snow will be relatively wet and heavy, so may not
see a lot of lofting once it reaches the surface.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon CST Wednesday for SDZ050-052>071.

     Winter Weather Advisory until noon CST Wednesday for SDZ038>040.

MN...Winter Storm Warning until noon CST Wednesday for MNZ080-089-097-
     098.

     Winter Weather Advisory until noon CST Wednesday for MNZ071-072.

     Winter Storm Warning until 6 PM CST Wednesday for MNZ081-090.

IA...Winter Storm Warning until noon CST Wednesday for IAZ001-012-020-
     031.

     Winter Storm Warning until 6 PM CST Wednesday for IAZ002-003-013-
     014-021-022-032.

NE...Winter Storm Warning until noon CST Wednesday for NEZ013-014.

&&

SHORT TERM...
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jan 24, 4:59 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CST TUE JAN 24 2017

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
251100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
459 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA,
WEST CENTRAL IOWA, NORTHEAST NEBRASKA, SOUTH CENTRAL SOUTH
DAKOTA, AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS THE AREA THROUGH THE MORNING...BECOMING
HEAVY AT TIMES THROUGH THE AFTERNOON AND EVENING. TOTAL SNOWFALL
ACCUMULATIONS OF 8 TO 14 INCHES ARE LIKELY...WITH LOCALIZED HIGHER
AMOUNTS POSSIBLE. IN ADDITION TO FALLING SNOW...AREAS OF BLOWING
SNOW WILL BECOME POSSIBLE AS NORTHERLY WINDS INCREASE THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND AREAS OF BLOWING SNOW WILL GRADUALLY DIMINISH FROM WEST
TO EAST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

MNZ080-081-089-090-097-098-SDZ052>062-251100-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
459 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA, CENTRAL SOUTH DAKOTA, EAST CENTRAL SOUTH DAKOTA, SOUTH
CENTRAL SOUTH DAKOTA, AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS THE AREA TODAY...BECOMING HEAVY AT TIMES
THROUGH THE AFTERNOON AND EVENING. TOTAL SNOWFALL ACCUMULATIONS
AVERAGING 5 TO 10 INCHES ARE EXPECTED, WITH THE HEAVIER AMOUNTS
SOUTH OF INTERSTATE 90. IN ADDITION TO FALLING SNOW...AREAS OF
BLOWING SNOW WILL BECOME POSSIBLE AS NORTHERLY WINDS INCREASE THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND PATCHY BLOWING SNOW WILL GRADUALLY DIMINISH FROM WEST TO
EAST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

MNZ071-072-SDZ038>040-251100-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
459 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS THE AREA TODAY...MAINLY IN THE LATE
MORNING THROUGH THIS AFTERNOON. TOTAL SNOWFALL ACCUMULATIONS
AVERAGING 2 TO 6 INCHES ARE EXPECTED. IN ADDITION TO FALLING
SNOW...PATCHY BLOWING SNOW WILL BECOME POSSIBLE AS NORTHERLY
WINDS INCREASE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND PATCHY BLOWING SNOW WILL GRADUALLY DIMINISH FROM WEST TO
EAST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jan 24, 12:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 PM CST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             TYNDALL                 42.99N 97.87W
01/24/2017  M0.7 INCH        BON HOMME          SD   CO-OP OBSERVER

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jan 24, 1:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 PM CST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     SNOW             CHATSWORTH              42.91N 96.52W
01/24/2017  E1.0 INCH        SIOUX              IA   TRAINED SPOTTER

            1/2 TO ONE INCH OF NEW SNOW AND SNOWING
            HEAVILY NOW.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jan 24, 1:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
120 PM CST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     SNOW             11 N VERMILLION         42.93N 96.90W
01/24/2017  E1.0 INCH        CLAY               SD   PUBLIC

            SNOWING NOW WITH LARGE FLAKES.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jan 24, 1:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     SNOW             8 W SPRINGFIELD         42.85N 98.06W
01/24/2017  E1.0 INCH        BON HOMME          SD   PUBLIC

            SNOWING NOW WITH LARGE FLAKES.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jan 24, 1:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
139 PM CST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     SNOW             1 NW LAKE ANDES         43.16N 98.54W
01/24/2017  E0.8 INCH        CHARLES MIX        SD   TRAINED SPOTTER

            SNOWING NOW WITH VISIBILITY ABOUT ONE HALF
            MILE.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jan 24, 1:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     SNOW             KINGSLEY                42.59N 95.97W
01/24/2017  E3.0 INCH        PLYMOUTH           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Rock

When
January 24, 3:00 PM CST to January 25, 12:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 5 inches at Luverne. Winds of 20 to 30 mph caused significant blowing and drifting snow, closing several roads and causing school and business closings. The blowing and drifting continued to cause problems after snow accumulations had ended.

Winter Storm, Nobles

When
January 24, 4:00 PM CST to January 25, 12:00 PM CST
Where
Nobles forecast zone
Reported by
Public
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6 inches near Round Lake. Winds of 20 to 30 mph caused significant blowing and drifting snow, closing several roads and causing school and business closings. The blowing and drifting continued to cause problems after snow accumulations had ended.

Winter Weather, Pipestone

When
January 24, 4:00 PM CST to January 25, 12:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 3 inches at Pipestone. Winds of 20 to 30 mph caused areas of blowing and drifting snow.

Winter Storm, Jackson

When
January 24, 5:00 PM CST to January 25, 3:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 7 inches near Lakefield. Winds of 20 to 30 mph caused significant blowing and drifting snow, closing several roads and causing school and business closings. The blowing and drifting continued to cause problems after snow accumulations had ended.

Winter Storm, Cottonwood

When
January 24, 5:00 PM CST to January 25, 3:00 PM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, including 5 inches near Windom. Winds of 20 to 30 mph caused significant blowing and drifting snow, closing several roads and causing school and business closings. The blowing and drifting continued to cause problems after snow accumulations had ended.

Winter Weather, Murray

When
January 24, 6:00 PM CST to January 25, 12:00 PM CST
Where
Murray forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 4 inches near Currie. Winds of 20 to 30 mph caused areas of blowing and drifting snow.

Winter Weather, Lincoln

When
January 24, 6:00 PM CST to January 25, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 1 to 3 inches. Winds of 20 to 30 mph caused areas of drifting snow.

Winter Weather, Lyon

When
January 24, 6:00 PM CST to January 25, 12:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 1 to 3 inches. Winds of 20 to 30 mph caused areas of drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668062, 668063, 668066, 668064, 668065, 668069, 668070, 668071.